A medical caregiver has many responsibilities in a disaster. Everyone knows that their duty is to deal with injuries and illness, but few are aware of their obligation as medical archivist; that is, they are responsible for knowing the medical history of the people under their care. Part of that medical history includes what medicines to which a patient is allergic.
Many people will report that they are allergic to a particular drug. The reasons for this could be:
• It causes symptoms that makes them feel unwell.
• A family member was once diagnosed as being allergic to the drug, and they assume that they might be also.
• Their parents told them about an incident in their childhood that resembled an allergy, so better safe than sorry.
• They read something negative about it online or saw it on TV, and they don’t want to ever take it.
• They are philosophically opposed to a particular type of drug (antibiotics, psychotropics).
• They might actually be allergic to the drug.
I place an actual allergy to a drug last on this list as less than 10% of reactions to medications really relate to allergies (World Allergy Organization). Most symptoms that people get after taking medicine are what we call adverse or “side” effects.
What’s the difference? A drug allergy is a negative response by your immune system after exposure to a medicine. An adverse reaction is a documented negative consequence of its use in a percentage of patients. In an allergic reaction, the immune system recognizes a substance as foreign. This starts a cascade of reactions that is normally protective, but when excessive, may be harmful. If a drug normally causes, say, intestinal spasms in a percentage of cases, then cramps would be a side-effect instead of an allergy.
For more information on signs and symptoms of severe allergies, see my recent article:
Usually, the body will not respond immunologically the first time it’s exposed to a drug. In order to respond “allergically”, the body normally needs to be primed to the allergy-causing substance (also known as an “allergen”). I have heard of people claiming an allergic response the “first” time, but I believe this occurred, if a true allergy, due to an unknown or inadvertent previous exposure.
Allergies to many substances, including some drugs, can be determined by skin or blood tests; why, however, is it important to know whether a symptom is related to a side effect or an allergy?
Here’s an example: A man has chest pain and a history of heart disease. You suspect a heart attack, but he says that he is allergic to aspirin, the only medicine you have available. Do you give it?
Here’s another: A woman has a severe infection that has proven resistant to many antibiotics, leaving you with one or two options, both of which are listed as allergies in her medical history. What do you do?
Give the medication in the two cases above, and you may save the patient. Unfortunately, you also might kill the patient if they are truly allergic. To claim a side effect as an allergy ties a medical provider’s hands, and can cause a big difference in the final outcome.
An additional issue relates to antibiotic resistance. If a person claims an allergy to penicillin-family medications, other antibiotics may be given that are less effective for the particular illness. This may lead to survival of more bacteria that would otherwise have been eliminated. Indeed, the Journal of Allergy and Clinical Immunology reported last year that Penicillin-allergic patients had higher rates of “superbug” infections.
If you’re the medical historian for your family or community, have your “allergic” members tested to determine if the immune system is really involved. This will give you an idea of the amount of anti-allergy meds like Epi-Pen and others to have on hand and give you the most freedom in determining the safest course of action.